Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Raleigh, NC

August 2, 2011Wilson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 2, 2011, 2:57 AM EDT for Wilson County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 2:57 AM EDT (06:57 UTC)
Expired
Aug 2, 2011, 4:00 AM EDT
In force
63 min
Issued by
NWS Raleigh, NC

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2642 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WWUS82 KRAH 020657
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
257 AM EDT TUE AUG 2 2011

NCZ027-028-043-020800-
EDGECOMBE-NASH-WILSON-
257 AM EDT TUE AUG 2 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN NASH AND PORTIONS 
OF EDGECOMBE COUNTIES THROUGH 345 AM EDT...

AT 254 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER 
RED OAK...OR ABOUT 6 MILES NORTHEAST OF NASHVILLE...MOVING SOUTHEAST 
AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RED OAK... 
BATTLEBORO... ROCKY MOUNT... NASHVILLE... AND TARBORO. 

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3567 7767 3560 7777 3557 7782 3559 7783
      3559 7787 3602 7800 3608 7779 3570 7761
TIME...MOT...LOC 0654Z 333DEG 32KT 3596 7786

$$

BADGETT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:38 AM EDT, 19 minutes earlier.

Area forecast discussion, Aug 2, 2:38 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
238 AM EDT TUE AUG 2 2011

.SYNOPSIS...
CENTRAL NORTH CAROLINA WILL REMAIN ON THE EASTERN PERIPHERY OF A
STRONG UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL UNITED STATES
THROUGH MID WEEK. A COLD FRONT WILL DROP SOUTH ACROSS THE AREA
WEDNESDAY NIGHT MARKING A RETURN TO MORE SEASONABLE TEMPERATURES
THROUGH THE REMAINDER OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 AM TUESDAY...

06Z SFC ANALYSIS SHOWED 1016 MB HIGH PRESSURE CENTERED OVER THE TN
VALLEY. A WEAK SFC TROUGH WAS LOCATED OVER CENTRAL/EASTERN PORTIONS
OF THE CAROLINAS. ALOFT...LATEST WV IMAGERY AND RUC DATA SHOWED AN
H5 RIDGE CENTERED IN THE LOWER MS RIVER VALLEY/LOWER MIDWEST...WITH
NW FLOW ALOFT OVER THE CAROLINAS/MID-ATLANTIC. A SHORTWAVE WAS NOTED
UPSTREAM OVER VA.

THIS MORNING:
MARGINAL INSTABILITY ALONG WITH FORCING ASSOC/W THE AFOREMENTIONED
SHORTWAVE HAS RESULTED IN SCATTERED SHOWERS/STORMS IN CENTRAL/
SOUTHERN VA THIS MORNING. THIS ACTIVITY HAS PERSISTED INTO THE NE
COASTAL PLAIN AS OF 06Z...EVEN BUILDING SLIGHTLY SOUTHWEST TOWARD
THE TRIANGLE ALONG/BEHIND OUTFLOW. WILL UPDATE THE PRECIP FCST TO
BETTER ACCOUNT FOR THIS ONGOING CONVECTION IN THE CENTRAL/NE COASTAL
PLAIN. ANY PRECIP ASSOC/W THE SHORTWAVE WILL MOVE S/SE AWAY FROM
CENTRAL NC BY ~09Z.

TODAY:
CENTRAL NC WILL REMAIN ON THE EASTERN PERIPHERY OF AN H5 RIDGE
TODAY/TONIGHT...WITH NW FLOW ALOFT OVER THE CAROLINAS AND
MID-ATLANTIC. NW FLOW WILL ALSO PREVAIL IN THE LOWER LEVELS...WITH
CENTRAL NC ON THE BACKSIDE OF A SFC-H85 TROUGH LOCATED OFFSHORE TO
THE EAST. 1000-850 MB THICKNESSES ARE EXPECTED TO INCREASE TO
1440-1445 METERS THIS AFTERNOON. FCST SOUNDINGS SHOW MIXING UP TO
775-800 MB...WHICH WOULD YIELD HIGHS IN THE UPPER 90S...SIMILAR TO
MOS GUIDANCE AND THICKNESSES. WILL FCST HIGHS RANGING FROM
95-100F...A FEW DEGREES WARMER THAN YESTERDAY. W/REGARD TO PRECIP
CHANCES...FCST SOUNDINGS SHOW A DRY BOUNDARY LAYER ASSOC/W NW
FLOW...WITH DEWPOINTS IN THE MID/UPPER 50S TO NEAR 60F. AS A
RESULT...INSTABILITY WILL BE VERY MARGINAL TODAY...WITH MLCAPE
VALUES OF 500 J/KG OR LESS. GIVEN UNIDIRECTIONAL NORTHWEST FLOW IN
THE LOWER LEVELS...DO NOT EXPECT ANY LOW LEVEL FORCING. ALOFT...
EXPECT SUBSIDENCE THROUGH LATE MORNING/EARLY AFTERNOON IN THE WAKE
OF THE SHORTWAVE CURRENTLY PROGRESSING THROUGH THE AREA. LATER THIS
AFT/EVE...THE LATEST 00Z GUIDANCE SHOWS NO SIGNIFICANT UPPER LEVEL
DISTURBANCES MOVING THROUGH THE AREA IN NW FLOW ALOFT...ALTHOUGH
SOME SHORTWAVE/MCV ENERGY WILL BE POSSIBLE. GIVEN POOR
THERMODYNAMICS AND LITTLE CHANCE FOR ANY SIGNIFICANT UPPER LEVEL
DISTURBANCES THIS AFT...WILL KEEP THE FCST DRY. THE LATEST HIGH-RES
CONVECTION ALLOWING MODELS SHOW NO DEVELOPMENT THIS AFT/EVE.

TONIGHT:
FCST SOUNDINGS SHOW ONLY WEAK BOUNDARY LAYER MOISTURE RECOVERY
TONIGHT...WITH VERY LITTLE (IF ANY) INSTABILITY. GIVEN CONTINUED NW
FLOW ALOFT ON THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE TO THE
WEST...SHORTWAVE/MCV ENERGY IN NW FLOW ALOFT WILL BE POSSIBLE
OVERNIGHT. WITH POOR THERMODYNAMICS...WILL CONTINUE TO KEEP THE FCST
DRY. HOWEVER...GIVEN THE ONGOING CONVECTION ASSOC/W A NW FLOW
SHORTWAVE AND MARGINAL INSTABILITY...ISOLD/SCT CONVECTION CANNOT BE
ENTIRELY RULED OUT AS LONG AS A SIGNIFICANT UPPER LEVEL DISTURBANCE
IS PRESENT. WILL FCST LOWS IN THE UPPER 60S TO LOWER 70S...SIMILAR
TO THIS MORNING. -VINCENT

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...

SHORT WAVE RIDGING AND RESULTANT SUBSIDENCE AND ADIABATIC WARMING
OVER THE CAROLINAS...DOWNSTREAM OF THE HOT SUBTROPICAL RIDGE OVER
THE CENTRAL AND SOUTHERN PLAINS WILL PROVIDE UPPER 90S TO TRIPLE
DIGIT HEAT ONCE AGAIN ACROSS MUCH OF THE STATE ON WEDNESDAY. WHILE
1000 TO 850 MILLIBAR THICKNESSES AND 850 MILLIBAR TEMPERATURES
ARE COMPARABLE TO THE RECENT HEAT WAVE EXPERIENCED LAST MONTH...
HUMIDITY LEVELS WILL BE SIGNIFICANTLY LESS WEDNESDAY
AFTERNOON... AS THE WESTERLY DOWNSLOPE COMPRESSIONAL LOW LEVEL
FLOW WILL ALLOW DRIER AIR TO MIX DOWN TO THE SURFACE. MODEL
GUIDANCE INDICATES DEWPOINTS WILL FALL INTO THE LOWER 60S TO MID
60S...WITH PERHAPS SOME UPPER 50 DEWPOINTS ACROSS PORTIONS OF THE
WESTERN PIEDMONT. AS A RESULT...HEAT INDICES ARE HELD IN CHECK...
WITH MUCH OF THE FORECAST AREA REMAINING BELOW 105F... SHY OF HEAT
ADVISORY CRITERIA.

MOISTURE REMAINS SPARSE ALONG AND AHEAD OF A UNSEASONABLY STRONG
SHORT WAVE TROUGH AND ATTENDANT SURFACE FRONT DROPPING SOUTHEAST
THROUGH THE MID ATLANTIC REGION WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT. THE PRECEDENT DEEP WEST-NORTHWEST DOWNSLOPE FLOW EAST OF
THE HIGHER TERRAIN WILL NOT HELP RAIN CHANCES ACROSS THE
CAROLINAS...WITH WHAT WILL LIKELY BE A STRONG MCS ENTITY... EITHER
WEAKENING AS IT RACES SOUTHEAST... OR TRACK FARTHER NORTH THROUGH
THE NORTHERN MID ATLANTIC STATES AS MUCH OF THE NWP GUIDANCE
INDICATES. WILL INCLUDE ONLY AN ISOLATED POP ACROSS THE NORTHEAST
THIRD OF THE FORECAST AREA FOR LATE WEDNESDAY AFTERNOON AND EVENING.

SURFACE FRONT SETTLES SOUTH OF THE AREA BY DAYBREAK THURSDAY. MODELS
INDICATE A NICE COOL DOWN BEHIND THE FRONT...WITH LOW LEVEL
THICKNESSES DROPPING OFF TO AT OR BELOW THE 30 YEAR AVERAGE.
OVERNIGHT LOWS IN THE LOWER TO MID 70S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...

THURSDAY AND FRIDAY:
THE SUBTROPICAL RIDGE OVER THE CENTRAL UNITED STATES EXPANDS EASTWARD
THURSDAY AND FRIDAY...EXTENDING ITS INFLUENCE TO OFF THE SOUTHEAST
COAST. FORTUNATELY...A WEAK 1019 MILLIBAR SURFACE HIGH OVER THE
NORTHEAST US EXTEND SOUTH INTO THE AREA...WITH THE EAST-
NORTHEASTERLY LOW LEVEL FEED RESULTING IN MORE SEASONABLE
TEMPERATURES THURSDAY AND FRIDAY. FRONT STALLS OUT SOUTH OF THE
AREA BEFORE RETURNING AS A WARM FRONT FRIDAY NIGHT AND EARLY
SUNDAY. SO COULD SEE ISOLATED CONVECTION ACROSS THE EXTREME
SOUTHERN PORTIONS OF THE FORECAST AREA ON THURSDAY... OTHERWISE
DRY CONDITIONS TO END THE WORK WEEK.

SATURDAY THROUGH MONDAY:
THE THREAT OF DIURNAL CONVECTION RETURNS IN TIME FOR THE WEEKEND
AS A BAGGY/BROAD MID LEVEL TROUGH AND ACCOMPANYING SURFACE FRONTAL
ZONE ARE FORECAST PUSHES EAST THROUGH THE MIDDLE ATLANTIC STATES
THIS WEEKEND. SOUTHERLY LOW LEVEL WARM AIR ADVECTION AHEAD OF THE
WAVE WILL WARM TEMPERATURES INTO THE MID 90S...HOWEVER THREAT OF
DAILY CONVECTION SHOULD PROVIDE SOME RELIEF.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 110 AM TUESDAY...

24-HR TAF PERIOD:
ASIDE FROM A PERIOD OF MVFR VISBYS IN FOG THIS MORNING AT KRWI...
VFR CONDITIONS WILL RULE THROUGH THE TAF PERIOD WITH NORTHWEST FLOW
THROUGHOUT THE COLUMN. EXPECT SCATTERED DIURNAL CU WITH BASES AT ~7
KFT THIS AFTERNOON WITH N/NW WINDS 7-12 KT. AFTER SUNSET...EXPECT
LIGHT/VARIABLE WINDS WITH ANY CEILINGS AT OR ABOVE 15-20 KFT. CANNOT
ENTIRELY RULE OUT A FEW SHOWERS/STORMS LATER THIS EVE/TONIGHT IN
ASSOC/W DISTURBANCES IN NW FLOW ALOFT...HOWEVER...PROBABILITIES ARE
TOO LOW TO MENTION IN THE FCST AT THIS TIME.

LOOKING AHEAD:
NW FLOW ALOFT WILL PERSIST ON WED/WED NIGHT...AND CANNOT RULE OUT
ISOLD TO SCT SHOWERS/STORMS IN ASSOC/W ANY UPPER LEVEL DISTURBANCES.
OTHERWISE...VFR CONDITIONS ARE EXPECTED INTO THU. CONFIDENCE IN THE
FCST DECREASES A BIT FRI-SUN WITH CENTRAL NC EXPECTED TO BE ON THE
E/NE PERIPHERY OF AN UPPER LEVEL RIDGE. AT THIS TIME...OUTSIDE OF
ANY ISOLD TO SCT SHOWERS/STORMS...VFR CONDS ARE EXPECTED. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...VINCENT
Hazardous weather outlook, Aug 1, 9:06 AM EDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
906 AM EDT MON AUG 1 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021315-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
906 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT WEATHER WILL RETURN...WITH TEMPERATURES CLIMBING INTO THE
MID 90S TO AROUND 100 DEGREES FROM TUESDAY THROUGH FRIDAY.
AFTERNOON HEAT INDICES COULD REACH THE 100 TO 105 DEGREE RANGE FOR
MUCH OF THE WORK WEEK.

BLAES

In the hours before

Special weather statement, Aug 2, 2:57 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
257 AM EDT TUE AUG 2 2011

NCZ027-028-043-020800-
EDGECOMBE-NASH-WILSON-
257 AM EDT TUE AUG 2 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN NASH AND PORTIONS
OF EDGECOMBE COUNTIES THROUGH 345 AM EDT...

AT 254 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RED OAK...OR ABOUT 6 MILES NORTHEAST OF NASHVILLE...MOVING SOUTHEAST
AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RED OAK...
BATTLEBORO... ROCKY MOUNT... NASHVILLE... AND TARBORO.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3567 7767 3560 7777 3557 7782 3559 7783
      3559 7787 3602 7800 3608 7779 3570 7761
TIME...MOT...LOC 0654Z 333DEG 32KT 3596 7786

BADGETT

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.